HIV * Living With * Expert Forum
Switch from Atripla to Truvada, Reyataz, Novir
About This Forum:

This is a forum for individuals who have been diagnosed with HIV. Here patients are welcome to ask a question about HIV and receive an answer from a leading medical expert. You will also be able to find others who share your interest in living with HIV for the purpose of sharing information and support. If you have NOT been diagnosed with HIV, please visit our HIV Prevention Forum or our Living With HIV Community or our HIV Prevention Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank

Switch from Atripla to Truvada, Reyataz, Novir

Dear Dr.
I have been on Atripla since December 2011. My current VL is 56 (copy/ml) and CD4 above 800 (February 2013). In December 2012 my VL was 44(copy/ml) ; September 2012, 77(copy/ml); July 2012, 120(copy/ml)  and CD4 consistently above 800 for this period. My doctor suspects that there is some mutation and reason for VL becoming undetectable - below 40 copies/ml. The doctor recommended that I change from Atripla to Truvada, Reyataz (300mg) and Novir (100mg) combo to obtain an undetectable VL. I have had minor side effect with Atripla e.g. vivid dreams, dizziness, night sweats. I am concerned about the side effects associated with Truvada, Reyataz and Novir combo. My questions are 1) Do I switch; 2) Is this combo (Truvada, Reyataz and Novir) the best option for now; 3)  What are the possible consequences of not switching now; 4) What other ARV options are available with less vicious side effects than the Truvada, Reyataz and Novir combo? Your advice is appreciated.
300980_tn?1194933000
Welcome to our Forum.  Although I'll be happy to comment conceptually, but the specifics of whether or not to change, when to do it, and what the best drugs are for you need to be discussed with your doctor (who sounds well informed).

In general, the goal of HIV therapy is to make the level of virus present in a person's blood undetectable.  The reason for this is that HIV has a tendency to easily mutate to become resistant to the drugs used for therapy.  It is clear that if there is more virus in the blood, the virus is more likely to become resistant to therapy.  The fact that you still have low, but detectable virus in your blood suggests that there may be better therapy which will make your blood virus levels undetectable.

In general we like to decide on options for therapy based on analysis of each patient's viruses susceptibility to the drugs used for therapy.  These analyses are based on the genetic make-up of the virus and which genetic mutations for drug resistance it has.  In your case, the good news and bad news is that your blood levels are too low to be able to determine your resistance profile (this test typically requires blood viral loads in excess of several thousand).  Thus, for better or worse, your doctor needs to make an educated guess as to the best therapy change for you.  The drugs he/she has recommended are, in general, well tolerated and highly effective.  As to whether or not you will tolerate these alternate drugs, that is impossible to say.  The suggested drugs are, in general, well tolerated but every person is different and the only way I know to tell which therapy is best tolerated for any patient is through trial and error and through interaction with your doctor.

I realize what I have said may be a bit complex.  I hope it is helpful.  If not, please feel free to ask for clarification.  EWH
Blank
Continue discussion Blank
This Forum's Experts
239123_tn?1267651214
H. Hunter Handsfield, M.D.Blank
University of Washington
Seattle, WA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank